Phenylephrine Uses, Side Effects

Phenylephrine Uses, Side Effects

Phenylephrine: Phenylephrine is a assistance primarily used as a decongestant, to dilate the pupil, to increase blood pressure, and to relieve hemorrhoids. While advertised as a decongestant, taken by mouth at advocated doses it is of unclear benefit for hay fever. It can be taken by mouth, given by injection into a vein or muscle, or administered to the skin.

Common side developments when taken by mouth or injected include nausea, headache, and anxiety. Use on hemorrhoids is generally well accepted. Severe side effects may incorporate a slow heart rate, intestinal ischemia, chest pain, kidney failure, and tissue death at the site of injection. It is unclear if use during pregnancy or breastfeeding is safe  Phenylephrine is a selective α1-adrenergic receptor activator which results in the constriction of both arteries and veins.

 Phenylephrine Uses, Side Effects

Phenylephrine Hcl

Phenylephrine is used to mitigate nasal discomfort caused by snows, allergies, and hay fever. It is also used to relieve sinus traffic jam and pressure. Phenylephrine will relieve symptoms but will not treat the cause of the symptoms or speed recovery. Phenylephrine is in a class of medications called nasal decongestants. It works by reducing abscess of the blood ocean liners in the nasal passages.

Phenylephrine comes as a tablet, a liquid, or a dissolving strip to take by mouth. It is usually taken every 4 hours as Pursue. Follow the directions on your prescription label or the package label delicately, and ask your doctor or pharmacologist to explain any part you do not find out. Take phenylephrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or controlled on the label.

Phenylephrine comes alone and in sequence with other medications. Ask your doctor or pharmacologist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels delicately before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them simultaneously could cause you to receive an overdose. This is exclusively important if you will be giving cough and cold medications to a child.

Nonprescription cough and cold combination products, incorporating products that contain phenylephrine, can cause serious side developments or death in young children. Do not give these commodities to children younger than 4 years of age. If you give these products to children 4 to 11 years of age, use caution and follow the container directions carefully.

If you are giving phenylephrine or a combination product that stops phenylephrine to a child, read the container label carefully to be sure that it is the right product for a child of that age. Do not give phenylephrine commodities that are made for adults to children. Before you give a phenylephrine product to a child, check the container label to find out how much pharmaceutical the child should receive. Give the dose that matches the child’s age on the chart. Ask the child’s doctor if you don’t know how much pharmaceutical to give the child.

If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication. If your symptoms do not get better within 7 days or if you have a fever, stop taking phenylephrine and call your doctor. If you are taking the dissolving strips, place one strip on your tongue and allow it to dissolve.

Phenylephrine Side Effects

Phenylephrine Side Effects

You may know pseudoephedrine and phenylephrine from their use in Sudafed products. Sudafed contains pseudoephedrine, while Sudafed PE contains phenylephrine. The drugs are also available in several combinations with other over-the-counter cough and cold medications. These drugs are both nasal decongestants. They’re used for short-term relief of congestion and pressure in the sinuses and nasal passages caused by the common cold, hay fever, or other allergies. If you’re ready to breathe easier, check out this comparison of pseudoephedrine and phenylephrine.

You can walk into any pharmacy and buy phenylephrine off the shelf like you would for any other purchase. But for pseudoephedrine, there are special requirements. To get it, you have to buy it from the pharmacy staff, not off the shelf. You also have to show ID, and you’re limited in the amount you can buy daily and monthly. The reason for these requirements is that pseudoephedrine is used to make illegal methamphetamine, which is highly addictive. These rules help prevent people from buying products that contain pseudoephedrine to make methamphetamine.

Phenylephrine Dosage

Phenylephrine is used for the temporary relief of stuffy nose, sinus, and ear symptoms caused by the common cold, flu, allergies, or other breathing illnesses (e.g., sinusitis, bronchitis). This medication works by decreasing swelling in the nose and ears, thereby lessening discomfort and making it easier to breathe.

Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.

These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

If you are using the over-the-counter product, read and follow all directions on the product package before taking this medication. Take this medication by mouth with or without food or as directed by your doctor. Taking it with food may decrease stomach upset. If you are using the liquid, carefully measure your prescribed dose using a medication-measuring device or spoon. Do not use a household spoon because you may not get the correct dose.

If you are using chewable tablets, chew each tablet thoroughly before swallowing. If you are using a product made to dissolve in the mouth (tablets or strips), dry your hands before handling the medication. Place each dose on the tongue and allow to dissolve completely, then swallow it with saliva or with water.

The dosage is based on your age. Do not increase your dose or take this medication more often than directed without your doctor’s approval. Improper use (abuse) of this medication may result in serious harm (e.g., hallucinations, seizure, death).

If your symptoms worsen or do not improve after 7 days, if you develop fever/chills, or if you think you may have a serious medical problem, seek immediate medical attention.

Phenylephrine Hydrochloride

For most patients with allergic rhinitis, nasal congestion is the most bothersome symptom. Oral pseudoephedrine is effective for nasal congestion, but federal laws have limited its availability because of its use in methamphetamine production. Phenylephrine, another over-the-counter oral decongestant, is more readily available, but data on its efficacy are limited. In this open-label trial, U.S. investigators randomized 539 adults with allergic rhinitis to phenylephrine (10, 20, 30, or 40 mg) or placebo for 7 days.

Daily nasal congestion scores did not change significantly from baseline in the active-treatment groups or in the placebo group. A total of 14% of phenylephrine patients experienced adverse nervous system or gastrointestinal events such as nausea or headache, whereas 5% of placebo patients experienced such events; one participant in the 40-mg phenylephrine group reported serious adverse events of chest and lower jaw pain, which resolved after the drug was stopped.

Phenylephrine Vs Pseudoephedrine

Phenylephrine is used as a decongestant sold as an oral medicine or as a nasal spray. It is a common ingredient in over-the-counter decongestants in the United States. Other decongestants include oxymetazoline and pseudoephedrine.

Phenylephrine is used as an alternative for pseudoephedrine in decongestant medicines due to pseudoephedrine’s use in the illicit manufacture of methamphetamine. Its efficacy as an oral decongestant has been questioned, with several independent studies finding that it provided no more relief to sinus congestion than a placebo.

A 2007 meta-analysis concluded that the evidence for its effectiveness is insufficient, though another meta-analysis published shortly thereafter by researchers from GlaxoSmithKline found the standard 10-mg dose to be more effective than a placebo; however, the fact that GSK markets many products containing phenylephrine has raised some speculation regarding selective publishing and other controversial techniques. A 2007 study by Wyeth Consumer Healthcare notes that 7 studies available in 1976 support the efficacy of phenylephrine at a 10 mg dosage.

Two studies published in 2009 examined the effects of phenylephrine on symptoms of allergic rhinitis by exposing people to pollen in a controlled, indoor environment. Neither study was able to distinguish between the effects of phenylephrine or a placebo. Pseudoephedrine and loratadine-montelukast therapy were found to be significantly more effective than both phenylephrine and placebo.

What is phenylephrine used for?

Phenylephrine is used for the temporary relief of stuffy nose, sinus, and ear symptoms caused by the common cold, flu, allergies, or other breathing illnesses (e.g., sinusitis, bronchitis). This medication works by decreasing swelling in the nose and ears, thereby lessening discomfort and making it easier to breathe.

Is phenylephrine a stimulant?

It is noteworthy, however, that phenylephrine is an effective alpha adrenergic stimulant when given I.V. during surgery for dropping blood pressure and when applied topically to the nose or eyes, as these routes bypass the presystemic clearance.”

What are the side effects of phenylephrine?

Serious Side Effects of Phenylephrine:
  • Fast, pounding, or uneven heartbeat.
  • Swelling of your face, lips, tongue, or throat.
  • Difficulty breathing.
  • Severe dizziness or anxiety.
  • Easy bruising or bleeding, unusual weakness, fever, chills, body aches, or flu symptoms.
  • Dangerously high blood pressure.